Phase space error control for dynamical systems

D.J. Higham, A.R. Humphries, R.J. Wain

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Variable time-stepping algorithms for initial value ordinary differential equations are traditionally designed to solve a problem for a fixed initial condition and over a finite time. It can be shown that these algorithms may perform poorly for long time computations with initial conditions that lie in a small neighborhood of a fixed point. In this regime there are orbits that are bounded in space but unbounded in time, and the classical error-per-step or error-per-unit-step philosophy may be improved upon. A new error criterion is introduced that essentially bounds the truncation error at each step by a fraction of the solution arc length over the corresponding time interval. This new control can be incorporated within a standard algorithm as an additional constraint at negligible additional computational cost. It is shown that this new criterion has a positive effect on the linear stability properties and hence improves behavior in the neighborhood of stable fixed points. Furthermore, spurious fixed points and period two solutions are prevented. The new criterion is shown to be admissible in the sense that it can always be satisfied with nonzero stepsizes. Implementation details and numerical results are given.
LanguageEnglish
Pages2275-2294
Number of pages19
JournalSIAM Journal on Scientific Computing
Volume21
Issue number6
DOIs
Publication statusPublished - 2000

Fingerprint

Error Control
Phase Space
Dynamical systems
Dynamical system
Fixed point
Initial conditions
Period Two Solutions
Arc length
Truncation Error
Time Stepping
Linear Stability
Ordinary differential equations
Computational Cost
Ordinary differential equation
Orbits
Orbit
Numerical Results
Interval
Unit
Costs

Keywords

  • adaptivity
  • fixed point
  • long time simulations
  • stability
  • stepsize
  • applied mathematics
  • computer science

Cite this

Higham, D.J. ; Humphries, A.R. ; Wain, R.J. / Phase space error control for dynamical systems. In: SIAM Journal on Scientific Computing. 2000 ; Vol. 21, No. 6. pp. 2275-2294.
@article{508ad649d5b44a268526370e3f669721,
title = "Phase space error control for dynamical systems",
abstract = "Variable time-stepping algorithms for initial value ordinary differential equations are traditionally designed to solve a problem for a fixed initial condition and over a finite time. It can be shown that these algorithms may perform poorly for long time computations with initial conditions that lie in a small neighborhood of a fixed point. In this regime there are orbits that are bounded in space but unbounded in time, and the classical error-per-step or error-per-unit-step philosophy may be improved upon. A new error criterion is introduced that essentially bounds the truncation error at each step by a fraction of the solution arc length over the corresponding time interval. This new control can be incorporated within a standard algorithm as an additional constraint at negligible additional computational cost. It is shown that this new criterion has a positive effect on the linear stability properties and hence improves behavior in the neighborhood of stable fixed points. Furthermore, spurious fixed points and period two solutions are prevented. The new criterion is shown to be admissible in the sense that it can always be satisfied with nonzero stepsizes. Implementation details and numerical results are given.",
keywords = "adaptivity, fixed point, long time simulations, stability, stepsize, applied mathematics, computer science",
author = "D.J. Higham and A.R. Humphries and R.J. Wain",
year = "2000",
doi = "10.1137/S1064827597331400",
language = "English",
volume = "21",
pages = "2275--2294",
journal = "SIAM Journal on Scientific Computing",
issn = "1064-8275",
number = "6",

}

Phase space error control for dynamical systems. / Higham, D.J.; Humphries, A.R.; Wain, R.J.

In: SIAM Journal on Scientific Computing, Vol. 21, No. 6, 2000, p. 2275-2294.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Phase space error control for dynamical systems

AU - Higham, D.J.

AU - Humphries, A.R.

AU - Wain, R.J.

PY - 2000

Y1 - 2000

N2 - Variable time-stepping algorithms for initial value ordinary differential equations are traditionally designed to solve a problem for a fixed initial condition and over a finite time. It can be shown that these algorithms may perform poorly for long time computations with initial conditions that lie in a small neighborhood of a fixed point. In this regime there are orbits that are bounded in space but unbounded in time, and the classical error-per-step or error-per-unit-step philosophy may be improved upon. A new error criterion is introduced that essentially bounds the truncation error at each step by a fraction of the solution arc length over the corresponding time interval. This new control can be incorporated within a standard algorithm as an additional constraint at negligible additional computational cost. It is shown that this new criterion has a positive effect on the linear stability properties and hence improves behavior in the neighborhood of stable fixed points. Furthermore, spurious fixed points and period two solutions are prevented. The new criterion is shown to be admissible in the sense that it can always be satisfied with nonzero stepsizes. Implementation details and numerical results are given.

AB - Variable time-stepping algorithms for initial value ordinary differential equations are traditionally designed to solve a problem for a fixed initial condition and over a finite time. It can be shown that these algorithms may perform poorly for long time computations with initial conditions that lie in a small neighborhood of a fixed point. In this regime there are orbits that are bounded in space but unbounded in time, and the classical error-per-step or error-per-unit-step philosophy may be improved upon. A new error criterion is introduced that essentially bounds the truncation error at each step by a fraction of the solution arc length over the corresponding time interval. This new control can be incorporated within a standard algorithm as an additional constraint at negligible additional computational cost. It is shown that this new criterion has a positive effect on the linear stability properties and hence improves behavior in the neighborhood of stable fixed points. Furthermore, spurious fixed points and period two solutions are prevented. The new criterion is shown to be admissible in the sense that it can always be satisfied with nonzero stepsizes. Implementation details and numerical results are given.

KW - adaptivity

KW - fixed point

KW - long time simulations

KW - stability

KW - stepsize

KW - applied mathematics

KW - computer science

UR - http://dx.doi.org/ 10.1137/S1064827597331400

U2 - 10.1137/S1064827597331400

DO - 10.1137/S1064827597331400

M3 - Article

VL - 21

SP - 2275

EP - 2294

JO - SIAM Journal on Scientific Computing

T2 - SIAM Journal on Scientific Computing

JF - SIAM Journal on Scientific Computing

SN - 1064-8275

IS - 6

ER -